Heroin is a dangerous and highly addictive synthetic drug produced from the opium poppy. It is related to common prescription opioids and opiates like fentanyl, morphine, and Percocet. Heroin overdose is relatively common among those with heroin addiction and often develop tolerance to the drug. The outcome can be fatal, mainly where heroin contains other drugs or substances.
Once a problem in urban America, heroin abuse has become prevalent in rural areas. Regardless of the reason for usage, chronic abuse often sets the stage for overdose, which can be fatal. Serenity House Detox & Recovery Houston can help your loved one beat drug addiction and accompanying mental health challenges. To learn more, reach out to our team today 866.516.8356.
Symptoms of Heroin Overdose
There are numerous symptoms of a heroin overdose, which can be life-threatening. As soon as you notice them in your loved one, it is critical to seek emergency medical assistance. Seek help if you notice any of the following early symptoms:
- Dilated pupils
- Nausea and vomiting
- Stomach spasms or cramping
- Extreme lethargy or fatigue
- Low and weak pulse or low blood pressure
- Blue tint on the lips, tongue, and nails
- Disorientation or inability to hold a conversation
Without immediate medical assistance, these symptoms can become life-threatening. You may notice delirium, difficult or shallow breathing, trouble staying alert or holding a conversation, tremors, seizures, spasms, and eventually unconsciousness or coma.
In heroin overdose, the person may still vomit while unconscious, which creates a choking/aspirating hazard. There is a risk of suffering from permanent brain and organ damage after the overdose. Some may need organ transplants or different kinds of addiction therapies during recovery.
What to Do If You Suspect a Heroin Overdose
If you suspect your loved one has a heroin abuse problem and overdoses, do not leave them alone. Call 911, and try to keep them awake and talking while you wait. If they pass out, put them on their side in case they vomit.
Do not attempt any home remedies, such as to induce vomiting. These often don’t work and waste precious time. If you are well-trained in administering naloxone to overdose victims, you may provide it as you wait for emergency care. Naloxone is given to opioid overdose patients to reverse some of the symptoms of overdose.
After your heroin overdose patient receives treatment and is discharged into your care, this is an ideal opportunity to help them understand the need to get help. Let them know that every heroin dose carries the risk for overdose because different batches have different potencies.
Do not attempt cold-turkey or at-home detox with someone who just had an overdose. After heroin addiction, the patient needs to be managed carefully in a medication-assisted detox program. Such programs reduce the severity of withdrawal symptoms and increase the chances of complete detox. Please help them get into a heroin detox center and then a dual diagnosis treatment program to lead them to full recovery.
Heroin Addiction Treatment at Serenity House Detox & Recovery Houston
Heroin abuse and addiction can be life-threatening. Apart from risk-taking behaviors like driving while intoxicated, addicts are at high risk for overdose. At Serenity Detox House, we have robust programs to manage heroin addiction and the mental health issues that accompany drug abuse. Some of them include:
- Medical detox programs
- Residential detox program
- Psychotherapy programs
- Women’s detox center
- Men’s detox centers
- Individual therapy
Don’t let heroin overdose or addiction define your or your loved one’s life. The first and crucial step is to get into a medical detox facility for proper management. Contact Serenity House Detox & Recovery Houston at 866.516.8356 to begin the first day of the rest of your drug-free.